From the time I was 19 I have developed hives, swelling, and itching when I go into the sun. It doesn't happen every time I'm in the sun, but it's more likely to happen when the sun is shining very brightly. I've discovered that if I can get out of the sun when my skin starts to tingle and burn, the reaction is not as bad. If hives develop and I don't get out of the sun quickly enough (within 20 minutes of the hives) I start to swell my blood pressure gets low and I'll faint. I've tried sunscreens, covering myself totally when I go outside, but nothing seems to work except total avoidance. I've seen couple of physicians who have been able to explain the hives but they seemed perplexed (and unconcerned) by the fainting. I'm wondering if it's possible that the hives, swelling, and fainting are anaphylactic in nature. Should I be worried?
The fainting you describe is worrisome. The progression of urticaria to anaphylaxis is theoretically possible but I could find no reports of such. However, there is a wide spectrum of severity of all types of urticaria and it is possible that one or more of the features of anaphylaxis could accompany urticaria, in the absence of classical anaphylaxis.
Observation and measurement of pulse and blood pressure by a medical professional might help by providing objective information regarding the altered physiology associated with your fainting.
The avoidance of exposure to sunlight is the most reliable preventive measure. Note that some garment materials may fail to completely block the sun’s rays. Some Antihistamines in use have topical preparations to absorb or reflect light. Some agents contain titanium oxide, zinc oxide, or both. More recently, are reports of intravenous immunoglobulin use for this condition (see example, below)
Title Solar urticaria treated with intravenous immunoglobulins.
SourceJournal of the American Academy of Dermatology. 65(2):336-40, 2011 Aug.
BACKGROUND: Solar urticaria (SU) is a rare idiopathic photodermatosis induced immediately after sun exposure. This disorder may considerably restrict normal daily life and management is extremely difficult when treatment with oral H1 antihistamines and sun avoidance are ineffective.
OBJECTIVE: We sought to report the effectiveness of intravenous immunoglobulins (IVIG) in severe SU.
METHODS: We performed a retrospective multicentric study via the mailing of a questionnaire to the French photodermatology units to analyze all cases of patients with SU who were treated with IVIG.
RESULTS: Seven patients (5 women) with a mean age of 40 years (range 32-55 years) and a mean disease duration of 5 years (range 2-10 years) received IVIG. The administration schedule differed from one patient to another: 1.4 to 2.5 g/kg were infused over 2 to 5 days. Five of 7 patients obtained a complete remission. The number of courses necessary to obtain clinical remission varied from 1 to 3 courses. Complete remission was maintained during 4 to more than 12 months but antihistamines were still required. In one case, psoralen plus ultraviolet A photochemotherapy was administered.
LIMITATIONS: Retrospective study design, limited number of patients, and variations in the IVIG administration schedule could limit the interpretation of the results.
CONCLUSION: Our case series suggests a beneficial effect of IVIG in severe SU but additional prospective trials including a larger number of patients are needed to demonstrate the effectiveness of IVIG and to specify the optimal modalities of their administration in this disease.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.